advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Massachusetts, USA:

My mom was just given 500 mg of metformin (Glucophage) to take twice a day by her primary doctor and she has concerns about the side effects (like lactic acidosis/possible heart attacks) before she will take any. She has an enlarged heart, an irregular heartbeat and is taking blood pressure pills. Heart problems and diabetes run in her family, and she knows people who had heart attacks after starting diabetes pills.

Is metformin the best (and safest) pill to take to control my mom's diabetes? With her problems is she at a higher risk of getting lactic acidosis or a heart attack by taking this pill? If so, which diabetes pill is the best one for her? Are there any diabetes pills out there without the serious side effects like lactic acidosis? If so, which ones?

Answer:

Lactic acidosis is a rare and pretty much preventable side effect of Glucophage [metformin]. People who have poor kidney function and/or alcohol use especially "binge drinking" would be at high risk for lactic acidosis and should not take metformin. There are millions of people now taking this drug with no difficulties.

In fact, many people find that it not only lowers their blood sugar, but it decreases cholesterol and weight. Not treating your mom's diabetes to target (hemoglobin A1c less than 6.5%) is far worse of a risk of harm than taking metformin.

JS

Additional comments from Dr. Jim Lane:

Lactic acidosis is very uncommon in the absence of kidney failure, liver failure, and heart failure. Heart disease does not necessarily mean coronary heart disease. It means heart failure. Her physician should be able to tell if she has heart failure or not.

Taking the metformin does not cause heart attacks. It is important to point out to your mom that good glucose control is important and bad control may worsen the risk of a heart attack. From what little I know about your mom, she may well be a good candidate for this medication.

JTL

DTQ-ONCDMGB20030502
Original posting 14 May 2003
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.